Back to Ask the Diabetes Team Ask the Diabetes Team

From Johnson City, Tennessee, USA:

I take metformin and have sticky stools. Every time I use the commode, I wipe several times and then have to wash with hot soap and water. If I don't, I get severely irritated and sore, and sometimes, even after a good washing, I sweat so that my rectum gets dirty and sore. When I was off the metformin, the stool was okay and normal wiping was sufficient so I know it is the metformin. Is there another medication to use besides that?


One of the most common side effects of Glucophage [metformin] is loose stools. This is well known. It usually gets less severe the longer you take the medication. However, some still have chronic problems.

It sounds like this is your only diabetes medicine. There are other medications to use for type 2 diabetes, but metformin has the advantage of not causing weight gain. It also has less problems with low sugars. The larger doses of metformin, including the sustained release form, have the same side effects. I would recommend you speak with your physician about other treatment alternatives. You will then be in a better position to make a decision about your treatment.


Original posting 20 Feb 2002
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.